Venous thromboembolism risk up with cisplatin-based chemoNovember 15th, 2012 in Cancer /
Patients with advanced solid tumors receiving cisplatin-based chemotherapy regimens have a significantly higher risk of having a venous thromboembolic event compared with those who do not receive a cisplatin-based regimen, according to research published online Nov. 13 in the Journal of Clinical Oncology.
(HealthDay)—Patients with advanced solid tumors receiving cisplatin-based chemotherapy regimens have a significantly higher risk of having a venous thromboembolic event (VTE) compared with those who do not receive a cisplatin-based regimen, according to research published online Nov. 13 in the Journal of Clinical Oncology.
To evaluate the incidence and risk of VTEs associated with cisplatin-based chemotherapy, Sonia Seng, M.D., of the Southcoast Centers for Cancer Care in Fairhaven, Mass., and colleagues conducted a systematic review and meta-analysis of 38 randomized controlled trials from 1990 to 2010 involving 8,216 patients with various advanced solid tumors.
The researchers found that the incidence of VTEs in patients treated with cisplatin-based chemotherapy was 1.92 percent, compared with 0.79 percent in patients who did not receive cisplatin-based regimens. Cisplatin-based therapy was associated with significantly increased risk of a VTE (relative risk [RR], 1.67). Patients receiving a weekly equivalent cisplatin dose greater than 30 mg/m² had the highest risk (RR, 2.71), and increased risks were also noted for patients in trials during 2001 to 2010 (RR, 1.72).
"We observed a 1.67-fold increase in the risk of VTEs with cisplatin as compared with non-cisplatin-based chemotherapy," the authors write. "Given the morbidity and mortality associated with VTEs in patients with cancer, our study adds further support to calls for prospective trials of cisplatin-based chemotherapy administered with prophylactic anticoagulation."
Several authors disclosed financial ties to the pharmaceutical industry.
More information: Abstract
Full Text (subscription or payment may be required)
Copyright © 2012 HealthDay. All rights reserved.
"Venous thromboembolism risk up with cisplatin-based chemo." November 15th, 2012. http://medicalxpress.com/news/2012-11-venous-thromboembolism-cisplatin-based-chemo.html